Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 175, NWS San Angelo, TX

June 15, 2017Sterling County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at Jun 15, 2017, 8:39 PM CDT for Sterling County, Texas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 15, 2017, 8:39 PM CDT (01:39 UTC)
Expired
Jun 15, 2017, 9:25 PM CDT
In force
46 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Hail
1.75 in
Wind
70.0 mph

County Sterling County, TX

The radar

The San Angelo radar (KSJT), 73 km from the middle of the area, began a volume at 01:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 5:11 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.7 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2017-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2521 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2017-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2521 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
2685 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
10.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 7:22 PM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, Jun 15, 7:22 PM CDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
722 PM CDT Thu Jun 15 2017

.UPDATE...
Increased shower and thunderstorm chances to likely for complex
of storms moving southeast into the Country. HRRR has the storms complex
continuing move southeast into the Big Country and northern Concho
Valley...and as far east as Brown and San Saba Counties. Some
could be severe...with large hail and damaging winds the main
threats.

04

&&

.PREV DISCUSSION... /issued 629 PM CDT Thu Jun 15 2017/

AVIATION...
/00Z TAFS/

VFR conditions continue across West Central Texas early this
evening, but complex of storms across the South Plains should move
southeast and approach the area later this evening. Latest hi-res
models suggest that KABI (Abilene) will be the most likely one to
see any of these storms and will continue the VCTS for now. May
need to update once storm trajectory becomes more certain.
Otherwise, will leave storms out for now. MVFR cigs will return by
morning and will largely us the timing from this morning as a
start and stop point on the low clouds.

PREV DISCUSSION... /issued 332 PM CDT Thu Jun 15 2017/

SHORT TERM...
(Tonight and Friday)

As of mid afternoon, widely scattered thunderstorms have developed
across the dryline in Lubbok's CWA as indicated by many of the short
range models this morning. These storms are expected to continue to
develop towards the southeast and be located near the Big Country by
early evening. Additional storms may develop near Midland later this
afternoon in a manner similar to yesterday and could reach the
western border of our CWA later this evening. MLCAPE values near
3700-4200 j/kg coupled with 30-40 kts of 0-6 km shear will allow for
the possibility of some of these storms to become severe. If the
stronger cells hold together and move into our CWA, the primary
hazards will be large hail and damaging winds. The storms will
likely dissipate by midnight, leaving the best rain chances along
the western border of the CWA and the Big Country.

For tomorrow, rain chances will have diminished overnight. The heat
will once again return to West Central Texas bringing high
temperatures into the upper 90s to 104. Low temperatures tonight
are expected to drop into the low to mid 70s.

LONG TERM...
(Friday night through Thursday)

An upper level ridge will centered across northern Mexico or the
Southwest U.S. through the extended forecast, with its influence
extending into the western half of Texas. Well above normal
temperatures are forecast both Saturday and Sunday. High
temperatures on Saturday will mainly be in the 100 to 105 range. A
heat advisory may eventually be needed, as several locations may
reach or exceed 103 degrees.

An upper level trough will swing across the Plains Sunday, sending a
cold front into the Big Country Sunday afternoon. High temperatures
on Sunday will be dependent on the eventual strength and speed of
this cold front. Ahead of the front, compressional heating will
result in triple digit temperatures, while temperatures in the 80s
will be possible behind the front. For now, only minor changes were
made to temperatures, but these temperatures may need to be trended
down, especially across the northern half of the forecast area.
Slightly cooler temperature are forecast on Monday behind the front,
with highs mainly in low to mid 90s.

Upper level ridging will build back into West Central Texas for the
middle to latter part of the work week. This will result in mainly
dry conditions and temperatures above seasonal normals.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 75 101  76 102 /  60  10   0   5
San Angelo 	 75 102  75 104 /  20  10   0   5
Junction 	 73  98  73 100 /   0   5   0   0
Brownwood 	 74  98  73 100 /  30  10   0   0
Sweetwater 	 74 101  75 102 /  70  10   0   5
Ozona      	 73  99  74 101 /  20  10   5   5

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

99/04
Hazardous weather outlook, Jun 15, 2:43 PM CDT, 5 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
243 PM CDT Thu Jun 15 2017

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-161945-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
243 PM CDT Thu Jun 15 2017

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Isolated to widely scattered thunderstorms are possible late this
afternoon and evening mainly west of a Throckmorton, to Abilene
to Ozona line. A few storms may be severe. The main threats will
be large hail, damaging winds and dangerous lightning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Very hot temperatures are expected this weekend. Highs will be
10 to 15 degrees above normal, and will be near Heat Advisory
criteria, especially Friday through Sunday. This will result in
a risk of heat-related illnesses across west central Texas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

41

In the hours before

Special weather statement, Jun 15, 7:28 PM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service San Angelo TX
728 PM CDT THU JUN 15 2017

TXZ049-113-160115-
Fisher TX-Jones TX-
728 PM CDT THU JUN 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN JONES AND FISHER COUNTIES
UNTIL 815 PM CDT...

At 727 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rotan, or 17 miles west of Hamlin, moving southeast at 50 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Hamlin, McCaulley and Sylvester around 745 PM CDT.
  Neinda around 750 PM CDT.
  Anson around 805 PM CDT.

Other locations impacted by this storm include Hitson, The
Intersection Of US-180 And Ranch Road 126 and US-180 Near The Fisher-
Scurry County Line.

A severe thunderstorm watch remains in effect until midnight CDT for
west central Texas.

LAT...LON 3296 10014 3285 9987 3258 9997 3270 10066
      3286 10066 3286 10065 3296 10065
TIME...MOT...LOC 0027Z 293DEG 44KT 3290 10043
Local storm report, Jun 15, 8:04 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
804 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND DMG     ROBY                    32.75N 100.38W
06/15/2017                   FISHER             TX   LAW ENFORCEMENT

            POWER LINES DOWN IN ROTAN AND ROBY.

&&

EVENT NUMBER SJT1700139

MKD
Local storm report, Jun 15, 8:27 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
827 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0826 PM     TSTM WND GST     SWEETWATER              32.47N 100.41W
06/15/2017  E60 MPH          NOLAN              TX   AMATEUR RADIO

&&

EVENT NUMBER SJT1700140

MKD

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 7:28 PM CDTSpecial Weather StatementSJTFisher47 min
Jun 15, 7:57 PM CDTSevere Thunderstorm WarningSJTFisher, Jones, Nolan, Taylor48 min
Jun 15, 8:33 PM CDTSevere Thunderstorm WarningSJTFisher, Jones, Nolan, Taylor42 min
Jun 15, 9:12 PM CDTSevere Thunderstorm WarningSJTCallahan, Jones, Nolan, Shackelford, Taylor48 min
Jun 15, 9:23 PM CDTSevere Thunderstorm WarningSJTCoke, Coleman, Runnels37 min
Jun 15, 9:33 PM CDTSevere Thunderstorm WarningSJTSterling42 min
Jun 15, 10:00 PM CDTSpecial Weather StatementSJTColeman, Concho, Runnels45 min
Jun 15, 10:32 PM CDTSpecial Weather StatementSJTBrown, Coleman43 min
Jun 16, 4:38 AM CDTHeat AdvisorySJTCoke, Crockett, Fisher, Irion, Nolan, Runnels and 2 more15 hr
Jun 16, 3:24 PM CDTHeat AdvisorySJTBrown, Callahan, Coke, Coleman, Concho, Crockett and 18 more29 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.